Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 191, NWS Paducah, KY

July 13, 2016Spencer County, Warrick County, Indiana; Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 13, 2016, 6:40 PM CDT for Spencer County, Warrick County, Indiana; Henderson County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 6:40 PM CDT (23:40 UTC)
Expired
Jul 13, 2016, 7:15 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Spencer County, IN, Warrick County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 51 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS53 KPAH 132340
SVRPAH
INC147-173-KYC101-140015-
/O.NEW.KPAH.SV.W.0191.160713T2340Z-160714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWESTERN INDIANA...
  SOUTHEASTERN WARRICK COUNTY IN SOUTHWESTERN INDIANA...
  HENDERSON COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 715 PM CDT

* AT 634 PM...SPOTTERS REPORTED 65 MPH WINDS ON THE SOUTHEAST SIDE
  OF EVANSVILLE NEAR ANGEL MOUNDS.  AT 638 PM CDT...SEVERE
  THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  PETERSBURG TO NEAR LYNNVILLE TO NEWBURGH... MOVING EAST AT 55 MPH.

  HAZARD...60 TO 70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...NEWBURGH...ROCKPORT...SANTA CLAUS...DALE...GRANDVIEW...
  CORYDON...ROBARDS...EUREKA...CHRISNEY...TROY...TENNYSON...
  GENTRYVILLE AND HEBBARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE A HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 3791 8702 3778 8710 3790 8730 3782 8732
      3778 8727 3765 8750 3764 8773 3776 8776
      3777 8782 3790 8792 3787 8779 3790 8768
      3783 8768 3783 8762 3791 8762 3791 8750
      3812 8702 3823 8709 3820 8679 3800 8677
TIME...MOT...LOC 2338Z 259DEG 71KT 3850 8719 3820 8723 3794 8742 

HAIL...0.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:22 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 13, 5:22 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
522 PM CDT WED JUL 13 2016

.UPDATE...
Issued at 516 PM CDT Wed Jul 13 2016

In coordination with the Storm Prediction Center, extended the
Severe Thunderstorm Watch Number 379 eastward to include ALL of
Southwest Indiana, as well as Union, Henderson, and Daviess County
in Northwest Kentucky until 900 pm CDT.

With peak heating and instability still persisting through
southeast Illinois to the Wabash and Ohio Rivers, do not see a
reduction in severe threat at this time. Wind damage continues to
be reported with line in Southern Illinois and could still see
sporadic damage develop along apex of line of thunderstorms as it
moves into Southwest Indiana and Northwest Kentucky between
540-550 pm CDT.

Gridded, text, graphical, etc...forecasts to reflect change in
status of storms and severe threat across WFO PAH forecast area.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 237 PM CDT Wed Jul 13 2016

Immediate concern lies with the severe weather potential this
afternoon into the evening. Extreme instability has developed over
much of southern IL this afternoon with sfc temps in the lower
90s and dew point temps running up in the mid 70s. Not much in the
way of 0-6km bulk shear over our area with most locations running
below 30kts. However, given the instability/downcapes involved
ahead of the ongoing complex of storms, would not be surprised to
see at least isolated severe wind gusts in portions of srn IL as
we head into the late afternoon/early evening hours.

SFC front to be making its way slowly south into the region
Thu/Fri time frame as ripples of mid lvl energy try to move
southeast from the Plains. Timing and location of the waves is
difficult at best, but would not be surprised to see some risk of
at least isolated severe activity. repeat on today, especially
especially as we get into the heat of the afternoon (esp Thursday) and
instability builds along/ahead of the and fronts or outflows.
Greatest bulk shear values will probably be over se MO/sw IL.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 PM CDT Wed Jul 13 2016

This extended package combines the previous forecast with regionally
blended forecast guidance. At this time only have moderate
confidence on the finer details with respect to thunderstorm
coverage from Sunday through Tuesday, as the influence of the main
middle and upper level ridge dominates the WFO PAH forecast area.

The mean southern limit of the faster zonal flow is in place over
the weekend, while broad southerly flow from the Gulf of Mexico
continues as well.  The middle and upper level ridge boldly builds
into the area Sunday afternoon into Monday morning, serving to limit
convection across the area as a subsidence inversion builds in aloft.

The ECMWF depicts some westward shift of the ridge by late Monday
into Tuesday, allowing for a sharper northwest flow to impact the
northeast half of the WFO PAH forecast area. At this time, there
will be some uncertainty as to how much retrograding of the ridge
will be going on at this time. Will need to monitor.

With the ridge building in the from the west early next week, heat
index values may approach advisory criteria Monday through
Wednesday, mainly for all of the WFO PAH forecast area, except for
the Pennyrile region of West Kentucky and part of Southwest Indiana.

&&

.AVIATION...
Issued at 255 PM CDT Wed Jul 13 2016

VFR conditions expected at all sites through the period. VCTS
possible at KEVV/KOWB but chances too small to mention at this
time. Southerly winds AOB 10 knots early will gust up to 18-20
knots after 16Z, then drop back to less than 10 knots after 00Z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Jul 13, 3:41 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUL 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY TONIGHT...MAINLY OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. DAMAGING WIND GUSTS LOOK TO BE THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT SAGS SOUTH INTO THE REGION.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREATS. IN
ADDITION...HEAT INDICES WILL TOP OUT NEAR 100 IN MANY LOCATIONS
THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MAINLY SUNDAY
THROUGH TUESDAY...BUT WILL SHIFT EAST AS THE RIDGE BUILDS IN FROM
THE WEST NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
SEVERE WEATHER IS QUITE LOW.

HEAT INDEX VALUES WILL APPROACH 100 IN SOUTHEAST MISSOURI ON SUNDAY.
HEAT INDEX VALUES WILL LIKELY REACH NEAR 105 AND ABOVE MONDAY AND
TUESDAY OVER MOST OF THE OUTLOOK AREA, EXCEPT THE PENNYRILE REGION
OF WEST KENTUCKY. A HEAT ADVISORY MAY BE WARRANTED DURING THIS TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON....GENERALLY NORTH
OF A MARBLE HILL MISSOURI TO HARRISBURG ILLINOIS LINE.

In the hours before

Local storm report, Jul 13, 6:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     EWING                   38.09N 88.85W
07/13/2016                   FRANKLIN           IL   BROADCAST MEDIA

            ROOF TORN OFF MOBILE HOME. RELAYED THROUGH WSIL CHANNEL
            3.

&&

CW
Local storm report, Jul 13, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 S DAHLGREN            38.18N 88.68W
07/13/2016                   HAMILTON           IL   PUBLIC

            TREE SNAPPED AT BASE AND LANDED ON GARAGE. RELAYED
            THROUGH WSIL CHANNEL 3.

&&

CW
Local storm report, Jul 13, 6:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     POSEYVILLE              38.17N 87.78W
07/13/2016                   POSEY              IN   LAW ENFORCEMENT

            A LARGE TREE DOWN IN TOWN

&&

DLL
Special weather statement, Jul 13, 6:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT WED JUL 13 2016

KYZ014-018-132330-
HENDERSON KY-UNION KY-
619 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENDERSON AND UNION
COUNTIES UNTIL 630 PM CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIONTOWN...OR 7 MILES NORTHWEST OF MORGANFIELD...MOVING EAST AT 45
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...MORGANFIELD...STURGIS...BRECKINRIDGE CENTER...
UNIONTOWN...CORYDON AND WAVERLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...AND NORTHWESTERN KENTUCKY.

LAT...LON 3792 8787 3787 8782 3790 8767 3764 8768
      3764 8773 3748 8794 3747 8798 3749 8797
      3750 8799 3755 8800 3751 8806 3758 8814
      3764 8816 3770 8813 3774 8806 3780 8803
      3777 8795 3781 8791 3789 8794 3793 8790
TIME...MOT...LOC 2319Z 251DEG 40KT 3775 8802
Special weather statement, Jul 13, 6:34 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT WED JUL 13 2016

ILZ089>094-KYZ004-005-007-010-013>015-018-MOZ111-112-140015-
ALEXANDER IL-POPE IL-PULASKI IL-MASSAC IL-HARDIN IL-JOHNSON IL-
CRITTENDEN KY-CALDWELL KY-HENDERSON KY-BALLARD KY-UNION KY-
WEBSTER KY-LIVINGSTON KY-MCCRACKEN KY-SCOTT MO-MISSISSIPPI MO-
634 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...POPE...SOUTHEASTERN
ALEXANDER...MASSAC...HARDIN...SOUTHERN JOHNSON...HENDERSON...UNION...
WEBSTER...BALLARD...NORTHWESTERN CALDWELL...LIVINGSTON...
CRITTENDEN...MCCRACKEN...EAST CENTRAL SCOTT AND NORTHEASTERN
MISSISSIPPI COUNTIES UNTIL 715 PM CDT...

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CORYDON TO NEAR HORSESHOE LAKE
CONSERVATION AREA. MOVEMENT OF THE STORMS WAS EAST AT 45 MPH...BUT
THE SCATTERED LINE WAS DRIFTING SLOWER TO THE SOUTH. A GUST
FRONT AHEAD OF THE LINE CONTAINED WINDS GUSTING TO 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...PADUCAH...METROPOLIS...MORGANFIELD...PROVIDENCE...
MARION...CAIRO...STURGIS...VIENNA...LA CENTER...WICKLIFFE...
LONE OAK...BRECKINRIDGE CENTER...REIDLAND...SEBREE...CLAY...
ROSICLARE...UNIONTOWN AND BROOKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...AND NORTHWESTERN KENTUCKY.

LAT...LON 3774 8732 3765 8750 3754 8742 3694 8868
      3694 8910 3687 8913 3701 8939 3714 8941
      3752 8871 3760 8871 3757 8814 3781 8791
      3793 8790 3787 8782 3790 8767 3783 8767
      3798 8759 3791 8751 3790 8730
TIME...MOT...LOC 2333Z 317DEG 30KT 3777 8774 3708 8930
Local storm report, Jul 13, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
07/13/2016  E65 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            ON THE SOUTHEAST SIDE OF EVANSVILLE NEAR ANGEL MOUNDS

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh54 min
Jul 13, 6:08 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Vanderburgh, Warrick52 min
Jul 13, 6:29 PM CDTSevere Thunderstorm WarningPAHGibson, Vanderburgh16 min
Jul 13, 6:19 PM CDTSpecial Weather StatementPAHUnion11 min
Jul 13, 6:34 PM CDTSpecial Weather StatementPAHBallard, Crittenden, Henderson, Livingston, McCracken, Union and 1 more41 min
Jul 13, 6:58 PM CDTSpecial Weather StatementPAHDaviess, McLean32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.